Computational Optimization and Applications

, Volume 45, Issue 1, pp 59–88 | Cite as

A semismooth Newton method for SOCCPs based on a one-parametric class of SOC complementarity functions

  • Shaohua Pan
  • Jein-Shan Chen


In this paper, we present a detailed investigation for the properties of a one-parametric class of SOC complementarity functions, which include the globally Lipschitz continuity, strong semismoothness, and the characterization of their B-subdifferential. Moreover, for the merit functions induced by them for the second-order cone complementarity problem (SOCCP), we provide a condition for each stationary point to be a solution of the SOCCP and establish the boundedness of their level sets, by exploiting Cartesian P-properties. We also propose a semismooth Newton type method based on the reformulation of the nonsmooth system of equations involving the class of SOC complementarity functions. The global and superlinear convergence results are obtained, and among others, the superlinear convergence is established under strict complementarity. Preliminary numerical results are reported for DIMACS second-order cone programs, which confirm the favorable theoretical properties of the method.


Second-order cone Complementarity B-subdifferential Semismooth Newton’s method 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Alizadeh, F., Goldfarb, D.: Second-order cone programming. Math. Program. 95, 3–51 (2003) MATHCrossRefMathSciNetGoogle Scholar
  2. 2.
    Alizadeh, F., Schmieta, S.: Symmetric cones, potential reduction methods, and word-by-word extensions. In: Wolkowicz, H., Saigal, R., Vandenberghe, L. (eds.) Handbook of Semidefinite Programming, pp. 195–233. Kluwer Academic, Boston (2000) Google Scholar
  3. 3.
    Andersen, E.D., Roos, C., Terlaky, T.: On implementing a primal-dual interior-point method for conic quadratic optimization. Math. Program. Ser. B 95, 249–277 (2003) MATHCrossRefMathSciNetGoogle Scholar
  4. 4.
    Chen, J.-S., Pan, S.-H.: A one-parametric class of merit functions for the second-order cone complementarity problem. Comput. Optim. Appl. (2008, accepted) Google Scholar
  5. 5.
    Chen, X., Qi, H.: Cartesian P-property and its applications to the semidefinite linear complementarity problem. Math. Program. 106, 177–201 (2006) MATHCrossRefMathSciNetGoogle Scholar
  6. 6.
    Chen, J.-S., Tseng, P.: An unconstrained smooth minimization reformulation of the second-order cone complementarity problem. Math. Program. 104, 293–327 (2005) MATHCrossRefMathSciNetGoogle Scholar
  7. 7.
    Chen, X.-D., Sun, D., Sun, J.: Complementarity functions and numerical experiments for second-order cone complementarity problems. Comput. Optim. Appl. 25, 39–56 (2003) MATHCrossRefMathSciNetGoogle Scholar
  8. 8.
    Clarke, F.H.: Optimization and Nonsmooth Analysis. Wiley, New York (1983). Reprinted by SIAM, Philadelphia (1990) MATHGoogle Scholar
  9. 9.
    De Luca, T., Facchinei, F., Kanzow, C.: A semismooth equation approach to the solution of nonlinear complementarity problems. Math. Program. 75, 407–439 (1996) CrossRefGoogle Scholar
  10. 10.
    Faraut, J., Korányi, A.: Analysis on Symmetric Cones. Oxford Mathematical Monographs. Oxford University Press, New York (1994) MATHGoogle Scholar
  11. 11.
    Fischer, A.: A special Newton-type optimization methods. Optimization 24, 269–284 (1992) MATHCrossRefMathSciNetGoogle Scholar
  12. 12.
    Fischer, A.: Solution of the monotone complementarity problem with locally Lipschitzian functions. Math. Program. 76, 513–532 (1997) Google Scholar
  13. 13.
    Fukushima, M., Luo, Z.-Q., Tseng, P.: Smoothing functions for second-order cone complementarity problems. SIAM J. Optim. 12, 436–460 (2002) CrossRefMathSciNetGoogle Scholar
  14. 14.
    Grippo, L., Lampariello, F., Lucidi, S.: A nonmonotone line search technique for Newton’s method. SIAM J. Numer. Anal. 23, 707–716 (1986) MATHCrossRefMathSciNetGoogle Scholar
  15. 15.
    Hayashi, S., Yamashita, N., Fukushima, M.: A combined smoothing and regularization method for monotone second-order cone complementarity problems. SIAM J. Optim. 15, 593–615 (2005) MATHCrossRefMathSciNetGoogle Scholar
  16. 16.
    Kanzow, C., Fukushima, M.: Semismooth methods for linear and nonlinear second-order cone programs. Technical Report, Department of Applied Mathematics and Physics, Kyoto University (2006) Google Scholar
  17. 17.
    Kanzow, C., Kleinmichel, H.: A new class of semismooth Newton-type methods for nonlinear complementarity problems. Comput. Optim. Appl. 11, 227–251 (1998) MATHCrossRefMathSciNetGoogle Scholar
  18. 18.
    Lobo, M.S., Vandenberghe, L., Boyd, S., Lebret, H.: Application of second-order cone programming. Linear Algebra Appl. 284, 193–228 (1998) MATHCrossRefMathSciNetGoogle Scholar
  19. 19.
    Monteiro, R.D.C., Tsuchiya, T.: Polynomial convergence of primal-dual algorithms for the second-order cone programs based on the MZ-family of directions. Math. Program. 88, 61–83 (2000) MATHCrossRefMathSciNetGoogle Scholar
  20. 20.
    Pan, S.-H., Chen, J.-S.: A damped Gauss-Newton method for the second-order cone complementarity problem. Appl. Math. Optim. (2008, accepted) Google Scholar
  21. 21.
    Qi, L.: Convergence analysis of some algorithms for solving nonsmooth equations. Math. Oper. Res. 18, 227–244 (1993) MATHCrossRefMathSciNetGoogle Scholar
  22. 22.
    Qi, L., Sun, J.: A nonsmooth version of Newton’s method. Math. Program. 58, 353–367 (1993) CrossRefMathSciNetGoogle Scholar
  23. 23.
    Schmieta, S., Alizadeh, F.: Associative and Jordan algebras, and polynomial time interior-point algorithms for symmetric cones. Math. Oper. Res. 26, 543–564 (2001) MATHCrossRefMathSciNetGoogle Scholar
  24. 24.
    Sun, D., Qi, L.-Q.: On NCP-functions. Comput. Optim. Appl. 13, 201–220 (1999) MATHCrossRefMathSciNetGoogle Scholar
  25. 25.
    Sun, D., Sun, J.: Strong semismoothness of the Fischer-Burmeister SDC and SOC complementarity functions. Math. Program. 103, 575–581 (2005) MATHCrossRefMathSciNetGoogle Scholar
  26. 26.
    Tsuchiya, T.: A convergence analysis of the scaling-invariant primal-dual path-following algorithms for second-order cone programming. Optim. Methods Softw. 11, 141–182 (1999) CrossRefMathSciNetGoogle Scholar

Copyright information

© Springer Science+Business Media, LLC 2008

Authors and Affiliations

  1. 1.School of Mathematical SciencesSouth China University of TechnologyGuangzhouPeople’s Republic of China
  2. 2.Department of MathematicsNational Taiwan Normal UniversityTaipeiTaiwan

Personalised recommendations